Maine, 2005

Flooding in Maine, December 2, 2005

December 2, 2005 · NWS CAR · 3 events in 3 counties and zones

A series of lows lifted across the region from November 30th through December 2nd. 00 inches across Aroostook county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A series of lows lifted across the region from November 30th through December 2nd. Liquid precipitation totals during this time generally ranged from 2.00 to 4.00 inches across Aroostook county. The heaviest rains generally occurred across eastern portions of the county during December 1st and 2nd with 1.50 to 2.50 inches of rain reported...with lesser rainfall totals across northwest portions of the county. With the soil already very wet from the recent rains and a very rainy Fall season...runoff from these rains and melting snow quickly reached area rivers and streams. Smaller rivers and streams rose quickly during the 2nd in response to the most recent rains and melting snow...with some overflowing their banks. Portions of some roads were closed due to flooding...with flooding also reported in poor drainage areas. Most of the flooding was considered minor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 2, 5:45 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 2, 5:45 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
545 AM EST FRI DEC 2 2005

.SYNOPSIS...LOW PRESSURE WILL TRACK NORTHWEST ACROSS MAINE TO
QUEBEC PROVINCE TODAY. RAIN WILL TAPER TO RAIN SHOWERS...WITH
SNOW AND RAIN SHOWERS THIS AFTERNOON. SCATTERED SNOW SHOWERS WILL
LINGER ACROSS THE NORTH AND MOUNTAINS TONIGHT AND SATURDAY.

&&

.SHORT TERM (TODAY THROUGH TONIGHT)...
CURRENT SURFACE ANALYSIS INDICATED LOW PRESSURE ACROSS DOWNEAST
MAINE. THE LOW WILL MOVE NORTHWEST ACROSS MAINE TO QUEBEC PROVINCE
TODAY...WHILE A CLOSED UPPER LOW DEVELOPS ALOFT ACROSS THE
REGION...CAPTURING THE SURFACE LOW. STEADY RAINS WILL TAPER TO
SHOWERS ACROSS NORTHERN AND EASTERN PORTIONS OF THE REGION THIS
MORNING WHILE THE BETTER DYNAMIC SUPPORT MOVES NORTH OF THE
REGION. SHOWERS WILL LINGER THIS AFTERNOON...WITH CYCLONIC FLOW
AND LINGERING MOISTURE. COLD AIR BEING DRAWN AROUND THE EXITING
LOW WILL ALLOW FOR SNOW SHOWERS ACROSS THE MOUNTAINS...WITH
RAIN/SNOW SHOWERS ACROSS THE REST OF THE REGION. LIGHT SNOW
ACCUMULATIONS WILL BE POSSIBLE ACROSS THE NORTH/MOUNTAINS TODAY.
HIGH TEMPERATURES WILL OCCUR EARLY TODAY...THEN FALL DURING THE
AFTERNOON.

LINGERING MOISTURE...CYCLONIC FLOW AND A TROF WILL KEEP A CHANCE
OF SNOW SHOWERS ACROSS THE NORTH/MOUNTAINS TONIGHT...WITH EVENING
SNOW SHOWERS DOWNEAST. LOW TEMPERATURES TONIGHT WILL RANGE FROM
AROUND 20 TO THE LOWER 20S NORTH...WITH MID 20S DOWNEAST.
ADDITIONAL LIGHT SNOW ACCUMULATIONS COULD OCCUR ACROSS THE
NORTH/MOUNTAINS TONIGHT.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
STACKED LOW TO OUR NORTHWEST WILL KEEP MOIST CYCLONIC FLOW ACROSS
THE AREA SATURDAY WITH PLENTY OF CLOUDS AND SNOW SHOWERS OVER THE
UPSLOPE REGIONS OF THE NORTHWEST MOUNTAINS. WHILE THIS UPPER LOW LIFTS
NORTHWARD SATURDAY NIGHT EXPECT IMPROVEMENT FROM SOUTH TO NORTH
ACROSS THE REGION. MODELS CONTINUE TO KEEP LOW PRESSURE ON SUNDAY
WELL SOUTH OF THE REGION AND NEW GFS RUN HAS BACKED OFF ON LOW
PRESSURE FOR TUESDAY IN BETTER AGREEMENT WITH OTHER MODELS. SNOW
STILL A POSSIBILITY TUESDAY WITH THIS SYSTEM EVEN WITH ALL THE
UNCERTAINTY BUT IT COULD BE RESTRICTED ACROSS DOWNEAST SECTIONS.

&&

.AVIATION...
A COMBINATION OF MVFR AND IFR CONDITIONS TO PERSIST THIS MORNING
ACROSS THE AREA. WHILE LOW PRESSURE MOVES THROUGH THE STATE TODAY
EXPECT IMPROVING CONDITIONS FROM SOUTH TO NORTH THIS AFTERNOON
INTO TONIGHT.

&&

.MARINE...
SMALL CRAFT ADVISORY LEVEL WINDS/SEAS WILL PERSIST TODAY AND TONIGHT.
VISIBILITIES WILL BE REDUCED IN RAIN/FOG EARLY TODAY...WITH
RAIN/SNOW SHOWERS THIS AFTERNOON. ANY LINGERING SHOWERS SHOULD
END EARLY TONIGHT.

LONG TERM: SCA CONDITIONS TO CONTINUE OVER THE WATERS INTO EARLY
SUNDAY WITH STRONG WESTERLY FLOW. WEAK HIGH PRESSURE RIDGE WILL
ALLOW WINDS AND SEAS TO SUBSIDE BY MONDAY.

&&

.HYDROLOGY...
HEAVY RAINS HAVE BEEN FOCUSED MAINLY ACROSS EASTERN PORTIONS OF THE
REGION OVERNIGHT WITH 2 TO 3 INCH TOTALS ACROSS MUCH OF WASHINGTON
AND HANCOCK COUNTIES...WITH 1 TO 2 INCH TOTALS ACROSS NORTHERN
PENOBSCOT COUNTY AND EASTERN AROOSTOOK COUNTY. RUNOFF FROM THESE
RAINS WILL CONTINUE TO CAUSE RISES ON AREA RIVERS/STREAMS TODAY.
LESSER RAINS HAVE FALLEN ACROSS WESTERN PORTIONS OF THE REGION.
BASED ON TWO ROUNDS OF HEAVY RAIN IN JUST OVER 24 HOURS...HAVE
ISSUED AREAL FLOOD WARNINGS FOR WASHINGTON/HANCOCK COUNTIES MAINLY
FOR SMALLER RIVERS/STREAMS. WILL MAINTAIN THE FLOOD WARNING FOR
THE EAST BRANCH OF THE PENOBSCOT RIVER AT GRINDSTONE. RAINFALL
ACROSS THE PISCATAQUIS RIVER WATERSHED WAS GENERALLY LESS THAN A
HALF INCH OVERNIGHT. THUS...FLOODING IS NO LONGER EXPECTED AT
DOVER-FOXCROFT AND THE RIVER FLOOD WARNING FOR THE PISCATAQUIS
RIVER AT DOVER- FOXCROFT WILL BE CANCELLED.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FOR MEZ001>006-010-011-015>017-029>032 UNTIL 6 PM
     TODAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ050 UNTIL 5 PM SATURDAY.
&&

SHORT TERM/MARINE...NORCROSS
LONG TERM/MARINE...FOSTER
AVIATION...FOSTER/NORCROSS
HYDROLOGY...NORCROSS
Hazardous weather outlook, Dec 2, 6:49 AM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
649 AM EST FRI DEC 2 2005

ANZ050-MEZ001>006-010-011-015>017-029>032-031200-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
649 AM EST FRI DEC 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

OVERNIGHT RAINFALL TOTALS OF 2 TO 3 INCHES OCCURRED ACROSS MUCH
OF WASHINGTON AND HANCOCK COUNTIES. THIS RAIN...IN ADDITION TO
YESTERDAYS HEAVY RAINS...HAVE CAUSED SHARP RISES ON RIVERS AND
STREAMS ACROSS WASHINGTON AND HANCOCK COUNTIES. EVEN THOUGH THE
HEAVIER RAINS WILL END THIS MORNING...RUNOFF WILL CONTINUE TO
CONTRIBUTE TO RISING WATER LEVELS. A FLOOD WARNING HAS BEEN ISSUED
FOR BOTH WASHINGTON AND HANCOCK COUNTIES TODAY. PLEASE SEE THE
PRODUCT ( PWMFLWCAR ) FOR ADDITIONAL INFORMATION RELATING TO THE
FLOOD WARNING. A FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE
REGION TODAY. PLEASE SEE THE PRODUCT ( PWMFFACAR ) FOR ADDITIONAL
INFORMATION RELATING TO THE FLOOD WATCH.

LIGHT SNOW ACCUMULATIONS ARE POSSIBLE ACROSS THE NORTH AND MOUNTAINS
LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UNCERTAINTY STILL EXISTS REGARDING THE TRACK OF A STORM WHICH
COULD BRING SNOW TO MAINLY DOWNEAST AREAS TUESDAY. THE EXACT TRACK
OF THE STORM WILL DETERMINE SNOW AMOUNTS AND THE LOCATION OF ANY SNOW.

.SPOTTER INFORMATION STATEMENT...

RAINFALL TOTALS AND ANY REPORTS OF FLOODING WILL BE NEEDED TODAY.

NORCROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Northeast Aroostook

When
December 2, 8:30 AM EST to 6:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Flood, Northwest Aroostook

When
December 2, 8:30 AM EST to 6:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.133, -70.217

Flood, Southeast Aroostook

When
December 2, 8:30 AM EST to 6:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483745, 5483746, 5483747.